Paracetamol for adults
About paracetamol for adults
Paracetamol is a common painkiller used to treat aches and pain. It can also be used to reduce fever (38C and above).
It's also available combined with other painkillers and anti-sickness medicines. It's an ingredient in a wide range of cold and flu remedies.
For under-16s, read our information on paracetamol for children.
- Paracetamol takes up to an hour to work.
- The usual dose of paracetamol is one or two 500mg tablets at a time.
- Don't take paracetamol with other medicines containing paracetamol.
- Paracetamol is safe to take in pregnancy and while breastfeeding, at recommended doses.
- It may be called by the brand names Disprol, Hedex, Medinol, and Panadol.
Who can and can't take paracetamol
Most people can take paracetamol safely, including pregnant and breastfeeding women.
However, some people need to take extra care with paracetamol.
Check with your doctor or pharmacist if you:
- have had an allergic reaction to paracetemol or any other medicines in the past
- have liver or kidney problems
- regularly drink more than the maximum recommended amount of alcohol (14 units a week)
- take medicine for epilepsy
- take medicine for tuberculosis (TB)
- take the blood-thinner warfarin and you may need to take paracetamol on a regular basis
How and when to take it
The usual dose for adults is one or two 500mg tablets up to 4 times in 24 hours.
Always leave at least 4 hours between doses.
Overdosing on paracetamol can cause serious side effects. Don't be tempted to increase the dose or take a double dose if your pain is very bad.
The total maximum dose of paracetamol for an adult is eight 500mg tablets in 24 hours. Wait at least 4 hours between doses.
Adult dose (over-16s only)
Maximum dose over 24 hours
500mg 500mgwait 4-6 hours
500mg 500mgwait 4-6 hours
500mg 500mgwait 4-6 hours
Other types of paracetamol
Paracetamol is widely available as tablets and capsules.
For people who find it difficult to swallow tablets or capsules, paracetamol is also available as soluble tablets that dissolve in water to make a drink and as a syrup.
What if I take too much?
Taking one or 2 extra tablets by accident is unlikely to be harmful. Wait at least 24 hours before you take any more paracetamol.
Taking more than 2 extra paracetamol tablets can be dangerous and may need treatment.
If you take more than 2 extra tablets of paracetamol, call 111 for advice straight away.
If you need to go to hospital, take the paracetamol packet or leaflet inside it plus any remaining medicine with you.
What if I forget to take it?
If you take paracetamol regularly and miss a dose, take it as soon as you remember. If it's close to the time for your next dose when you remember, then skip the missed dose.
Never take double doses of paracetamol. Never take extra doses to catch up.
If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
Taking paracetamol with other painkillers
Don't take paracetamol alongside other medicines that contain paracetamol. If you take 2 different medicines that contain paracetamol, there's a risk of overdose.
Pharmacy remedies that contain paracetamol include some:
- migraine remedies
- cough and cold products, such as Lemsip and Night Nurse
Paracetamol may also be combined with other painkillers in medicines that have been prescribed by your doctor, such as:
- co-codamol (paracetamol and codeine)
- co-dydramol (paracetamol and dihydrocodeine)
- tramacet (paracetamol and tramadol)
Before taking any other medicines, check the label to see whether they contain paracetamol.
Paracetamol very rarely causes side effects if you take it at the right dosage.
If you're worried about a side effect or notice anything unusual, talk to your pharmacist or doctor.
Serious allergic reaction
In rare cases, it’s possible to have a serious allergic reaction to paracetamol.
A serious allergic reaction is an emergency. Contact a doctor straight away if you think you or someone around you is having a serious allergic reaction.
The warning signs of a serious allergic reaction are:
- getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
- tightness in the chest or throat
- having trouble breathing or talking
- swelling of the mouth, face, lips, tongue, or throat
Pregnancy and breastfeeding
Paracetamol is the first choice of painkiller if you're pregnant or breastfeeding.
It's been taken by many pregnant and breastfeeding women with no harmful effects in the mother or baby.
However, for safety, if you take paracetamol in pregnancy or while breastfeeding, take it for the shortest possible time.
Cautions with other medicines
It's safe to take paracetamol with most prescription medicines, including antibiotics.
Paracetamol isn't suitable for some people. Talk to your doctor if you take:
- the blood-thinner warfarin (paracetamol can increase the risk of bleeding if you take it regularly)
- medicine to treat epilepsy
- medicine to treat tuberculosis (TB)
Mixing paracetamol with herbal remedies and supplements
Check with your doctor or pharmacist if you're taking the herbal medicine St John's wort for depression as you may need to reduce your paracetamol dose.
Otherwise, paracetamol isn't generally affected by also taking herbal remedies or supplements.
However, for safety, tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.
How does paracetamol work?
When will I feel better?
Is paracetamol better than ibuprofen?
What if paracetamol doesn't work?
Can I take paracetamol for a long time?
Can I drink alcohol with it?
Is there any food or drink I need to avoid?